Hail, Dawson
- When
- July 15, 5:21 PM CST
- Where
- Dawson County, 16 mi NW of Lexington
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.950, -99.950
Thunderstorm wind gusts over 60 mph plowed across Dawson county. In Lexington, the winds were strong enough to bend the sign of the Comfort Inn motel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorm wind gusts over 60 mph plowed across Dawson county. In Lexington, the winds were strong enough to bend the sign of the Comfort Inn motel. The sign was approximately 50 feet tall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 1:16 PM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 216 PM CDT THU JUL 15 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. MAIN FOCUS IS ON POTENTIAL FOR CONVECTION TONIGHT AND INTO FRIDAY. THUNDERSTORM ACTIVITY WHICH ORIGINATED IN SD EARLIER TODAY PUSHED SOUTH INTO NORTHERN NEB THIS MORNING...BUT WESTERN EDGE OF TSTMS WANING AS THEY ENCOUNTER STRONGER CAP IN EASTERN NEB. VISIBLE SATELLITE REVEALS CU FIELD ALONG OUTFLOW FM TSTMS ORIENTED FROM KJYR TO KONL... WHILE SFC TROF AXIS HAS ADVANCED TO KANW TO KLBF. MOISTURE CONT TO ADVECT NE AND SFC DPS HAVE RISEN TO THE LOW 70S ACROSS ENTIRE CWA. LAPS DATA INDICATES SFC BASED CAPES AROUND 5500 J/KG IN NW NEB...IN CONVERGENT AREA ALONG BOUNDARY...WITH FAIRLY WEAK CIN. CONVECTION SHLD DEVELOP ALONG SFC TROF THIS EVENING AS IT PUSHES SOUTH INTO CWA...BUT THERE MAY BE ENOUGH SUBSIDENCE BEHIND EASTERN NEB CONVECTION TO FOCUS DEVELOPMENT FARTHER WEST ACROSS WESTERN NEB. TIMING ALSO MAY BE DELAYED UNTIL SHORTWAVE TOPPING RIDGE AXIS IN EASTERN WY (PER WV IMAGERY) ARRIVES TONIGHT. SECOND AREA OF CONVECTION TO OCCUR ALONG THE FRONT RANGE OF THE ROCKIES IN EASTERN CO...WHICH WILL ALSO PROPAGATE E/SE TONIGHT AND CONVERGE ALONG SFC TROF ENTERING NC KS. CONVECTION ACROSS KS SHLD SUSTAIN AFTER DARK AS LLVL JET INCREASES TO 40KS...AND THEN LINGER INTO FRIDAY ACROSS KS. POTENTIAL FOR SVR STORMS REMAINS WITH HAIL/WIND THE PRIMARY HAZARDS. BOUNDARY CONTINUES TO SHIFT SOUTH INTO KS WITH DRIER AIR ADVECTING INTO NORTHEAST CWA AS SFC HIGH SETTLES SOUTH FRIDAY. LINGERING PCPN SHLD END N/S DURING THE DAY ON FRIDAY. HAVE LEFT FORECAST DRY INTO SATURDAY ALTHOUGH IN WEAK RETURN FLOW...WESTERN CWA MAY HAVE AN OUTSIDE CHANCE FOR A SHOWER OR STORM WITH WAA LATE IN THE DAY. .LONG TERM...FOR SUNDAY AND BEYOND MEDIUM RANGE MODELS ARE REVEALING A SOMEWHAT SIMILAR PATTERN EVOLUTION FOR THIS TIME PERIOD. MAIN FEATURE WILL REMAIN THE UPPER RIDGE ANCHORED OVER THE ROCKIES THROUGH TUESDAY. THIS SHOULD KEEP AREA MOSTLY DRY AND WARM WITH TEMPERATURES IN THE 90S. BOTH GFS AND ECMWF THEN BEGIN TO BREAK DOWN THE UPPER RIDGE BY LATE TUESDAY INTO WEDNESDAY WITH A HEALTHY SHORT WAVE MOVING THROUGH THE REGION. APPEARS AS THOUGH THIS WILL PUSH EITHER A WEAK FRONT OR A SURFACE TROUGH INTO AREA BY WEDNESDAY. ALTHOUGH PRECIP CHANCES WILL NOT BE EXTREMELY HIGH...LOOKS AS THOUGH THIS PATTERN WOULD SUPPORT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL ALSO REMAIN AT OR ABOVE NORMAL THROUGH THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FAY/AWJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT THU JUL 15 2004 NEZ039>041-046>049-061>064-161200- BUFFALO-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-SHERMAN- VALLEY-YORK- 321 PM CDT THU JUL 15 2004 ...TORNADO WATCH IN EFFECT UNTIL 9 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA GENERALLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 183. .DAY ONE...THIS EVENING AND OVERNIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND TONIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY AFTER 5 PM AS A SURFACE TROF AND UPPER LOW PRESSURE SYSTEM PUSH SOUTH INTO NEBRASKA. THUNDERSTORMS WHICH DEVELOP WILL MOVE SOUTHEAST AT 15 TO 20 MPH. AFTER DARK...THE TORNADO THREAT WILL DECREASE...BUT LARGE HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND ALSO THE MIDDLE OF NEXT WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT. KSZ005>007-017>019-NEZ060-072>077-082>087-161200- ADAMS-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL- KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER- WEBSTER- 321 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND TONIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH THE PRIMARY HAZARDS. SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM AS A SURFACE TROF AND UPPER LOW PRESSURE SYSTEM PUSH SOUTH INTO NEBRASKA AND NORTH CENTRAL KANSAS. THUNDERSTORMS WHICH DEVELOP WILL MOVE SOUTHEAST AT 15 TO 20 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND ALSO THE MIDDLE OF NEXT WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. FAY/AWJ
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
50 to 60 mph winds were also reported at the same time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411083, 5411084, 5411085.